Nebraska, 2010Lightning Strike in Nebraska, June 21, 2010
June 21, 2010 · NWS LBF · 1 event in 1 county or zone
On June 21, lightning struck a tree next to a home that caused the house to catch on fire. The resident was an elderly male that died of smoke inhalation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 21, lightning struck a tree next to a home that caused the house to catch on fire. The resident was an elderly male that died of smoke inhalation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 3:28 AM CST, 32 minutes earlier.
Area forecast discussion, Jun 21, 3:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 AM CDT MON JUN 21 2010
.SYNOPSIS...
STALLED BOUNDARY CONTINUES NEAR THE NEB/KS BORDER. LARGE MCS HAS
EXITED THE CWA. HEAVY RAINFALL ACROSS SW NEB WITH IML ASOS
MEASURING OVER 3 INCHES. UPPER LEVELS SHOW TROF OVER THE NW AND
BROAD RIDGE OVER THE S CENTRAL AND SE CONUS. THIS PLACES THE
CENTRAL PLAINS IN AN ACTIVE PATTERN.
&&
.DISCUSSION...
PERSISTENCE WAS USED AS A STARTING POINT FOR THE FORECAST. MODELS
HAVE STRUGGLED GREATLY ON POSITIONING OF THE STALLED EAST/WEST
BOUNDARY ALONG THE NEB/KS BORDER. MODELS KEEP PUSHING BOUNDARY
NORTH...HOWEVER IT HAS SHOWN LITTLE MOVEMENT THE PAST COUPLE OF
DAYS. THUS FAVOR A SOUTHERN TRACK OF ALL THE MODELS. SURFACE FLOW
CONTINUES TO BE SOUTH/SOUTHEAST AND THIS WILL KEEP MOISTURE HIGH
ACROSS THE REGION. MORNING STRATUS POSSIBLE...AND SHOULD BURN OFF
BY LATE MORNING. THIS WILL HELP BOOST TEMPS INTO THE
80S...ALTHOUGH IF STRATUS HANGS INTO THE AFTERNOON...SOME
LOCATIONS MAY NOT LEAVE THE 70S.
TONIGHT MODELS IN AGREEMENT ANOTHER COMPLEX TO DEVELOP ALONG/NORTH
OF THE BOUNDARY AND MOVE EAST. QUESTIONS IS LOCATION OF THE
BOUNDARY AND SUBSEQUENT LOCATION OF MCS. AS HAS OCCURRED THE PAST
COUPLE OF NIGHTS...VERY HEAVY RAINFALL CAN BE EXPECTED WITH THE
COMPLEX...AND WILL HAVE TO WATCH FOR MORE FLOODING. HAVE OPTED NOT
TO EXTEND WATCH DUE TO HAVING FLASH FLOOD WARNING CURRENTLY IN
EFFECT. DAY SHIFT WILL MONITOR BOUNDARY AND MAY ISSUED ANOTHER
WATCH LATER TODAY FOR TONIGHT. BOUNDARY REMAINS ACROSS THE AREA
AGAIN FOR TOMORROW NIGHT WITH MORE CONCERNS FOR HEAVY RAIN.
REST OF THE FORECAST REMAINS ACTIVE...WITH NEARLY DAILY OCCURRENCE
OF SHORT WAVES AND RAIN CHANCES TO MOVE ACROSS THE REGION. TEMPS
TO REMAIN SEASONAL THROUGH THE WEEK.
TROF/FRONT TO PUSH ACROSS THE AREA
&&
.AVIATION...
THERE ARE SOME HINTS OF MVFR OR IFR CEILINGS AND/OR VISIBILITY
IN THE FORECAST FOR SOUTHWEST NEBRASKA. BOUNDARY LAYER MOISTURE IN
THE AFTERMATH OF THE CONVECTIVE SYSTEM THAT JUST WENT THROUGH COULD
HELP PRODUCE FOG OR STRATUS. HOWEVER...CONFIDENCE IS NOT HIGH IN
THAT SCENARIO. SO...WE WILL NOT INCLUDE CRITICAL CEILINGS OR
VISIBILITY IN THE TAF FOR KLBF. THERE IS MORE OF A CONSENSUS AMONG
THE VARIOUS FORECASTS THAT NORTH CENTRAL NEBRASKA WILL HAVE AT LEAST
MVFR CONDITIONS AND POSSIBLY IFR. FOR NOW...WE INCLUDE MVFR IN THE
TAF FOR KVTN. THUNDERSTORMS ARE AGAIN POSSIBLE TOWARD THE END OF THE
FORECAST PERIOD...BUT WE WILL NOT INCLUDE THUNDER IN THE TAFS FOR
KLBF AND KVTN.
&&
.HYDROLOGY...
NO CHANGE TO REASONING ON THE NORTH PLATTE RIVER OR THE SOUTH
PLATTE RIVER. WARNINGS CONTINUE FOR LISCO AND LEWELLEN ON THE
NORTH PLATTE AND ROSCOE ON THE SOUTH PLATTE. HIGH CONCERN FOR
POTENTIALLY HEAVY RAINFALL OVER THE NEXT TWO NIGHTS AS STORM
COMPLEXES EXPECTED TO DEVELOP AND MOVE ACROSS THE PLAINS. EXACT
LOCATION STILL UNCERTAIN SO MORE DIFFICULT TO PINPOINT HIGHEST
LOCATIONS OF CONCERN. THIS MAY ADD MORE STRAIN TO AREA FILLED
CREEKS AND RIVERS. ANOTHER WATCH IS LIKELY ONCE AREA OF CONCERN
BECOMES MORE CERTAIN.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 6 AM CDT EARLY THIS MORNING FOR NEZ038.
&&
SHORT TERM/EXTENDED...MASEK
AVIATION...SPRINGER
Hazardous weather outlook, Jun 20, 2:08 PM CST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT SUN JUN 20 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-212015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
308 PM CDT SUN JUN 20 2010 /208 PM MDT SUN JUN 20 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT AS A VERY MOIST AND UNSTABLE ATMOSPHERE
EXISTS OVER THE FORECAST AREA. AN EAST TO WEST FRONTAL BOUNDARY
WILL TRAVERSE NORTH ACROSS NEBRASKA SERVING AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM ANY STORM THAT
DEVELOPS IS EXTREMELY LARGE HAIL AND STRONG WIND GUSTS...HOWEVER
GIVEN SUFFICIENT SHEAR IN THE ATMOSPHERE...THE THREAT OF A TORNADO
IS POSSIBLE. LATER IN THE EVENT...AS A STRONG LOW LEVEL JET
DEVELOPS OVERNIGHT...THE STORMS WILL TRANSITION INTO A CONVECTIVE
COMPLEX CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND STRONG
DAMAGING WINDS. GIVEN RECENT RAINFALL OVER MUCH OF THE
REGION...FLOODING OF CREEKS AND RIVERS IS CERTAINLY
POSSIBLE...ESPECIALLY IF THUNDERSTORMS TRAIN OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE FRONTAL BOUNDARY WILL REMAIN IN AND NEAR THE FORECAST AREA
THROUGH MID WEEK...ALLOWING FOR THE POTENTIAL OF MORE
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. ABUNDANT MOISTURE
AND INSTABILITY IS EXPECTED...THUS HEAVY RAINFALL IS LIKELY IN THE
REGION...THIS WOULD EXACERBATE THE FLOODING THREAT FURTHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JACOBS
In the hours before
Local storm report, Jun 21, 12:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 5 NW WAUNETA 40.47N 101.44W
06/21/2010 E1.00 INCH CHASE NE LAW ENFORCEMENT
LOCATION AND TIME ARE ESTIMATED.
0120 AM HAIL N WAUNETA 40.42N 101.37W
06/21/2010 E1.00 INCH CHASE NE LAW ENFORCEMENT
ON AND OFF HAIL FOR ABOUT THE PAST HOUR WITH THE LARGEST
GETTING TO QUARTER SIZE SEVERAL TIMES.
0124 AM FLASH FLOOD 5 NW WAUNETA 40.47N 101.44W
06/21/2010 CHASE NE LAW ENFORCEMENT
WATER IS RUNNING OVER OLD WAUNETA ROAD AND OTHER COUNTY
ROADS NORTHWEST OF WAUNETA.
&&
MASEKLocal storm report, Jun 21, 12:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
159 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM HEAVY RAIN 1 E IMPERIAL 40.52N 101.62W
06/21/2010 M2.75 INCH CHASE NE ASOS
MEASURED 2 HOUR RAINFALL TOTAL.
&&
MASEKLightning, Garfield
- When
- June 21, 4:00 AM CST
- Where
- Garfield County, Burwell
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -99.130
On June 21st lightning struck a tree next to a home that caused the house to catch on fire. The resident was an elderly male that died of smoke inhalation.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235264.